Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 119, NWS State College, PA

July 28, 2002Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 28, 2002, 1:52 PM EDT for Warren County, Pennsylvania. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2002, 1:52 PM EDT (17:52 UTC)
Expired
Jul 28, 2002, 2:30 PM EDT
In force
38 min
Issued by
NWS State College, PA
Area
Whole counties

County Warren County, PA

The radar

The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 2:12 PM EDTThunderstorm Wind 50 EClarendon, PATrees were reported down in Clarendon.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

560 
WUUS51 KCTP 281752
SVRCTP
PAC123-281830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
147 PM EDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 230 PM EDT.

* AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SHEFFIELD...OR 8 MILES SOUTH OF WARREN...
  MOVING EAST AT 30 MPH.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 11:00 AM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 28, 11:00 AM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1100 AM EDT SUN JUL 28 2002

UPDATED AGAIN MAINLY TO CLEAN UP MORN/AFTN WORDING.
NO CHANGES BEYOND FIRST PD.

CORRECTION. SPS REISSUED FOR ENTIRE CWA FOR POTENTIAL SEVERE.

.CTP...SPS (SEVERE WEATHER STATEMENT) FOR ENTIRE CFA.

GARTNER

In the hours before

Special weather statement, Jul 28, 11:44 AM EDT, 2 hours 8 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-282245-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1144 AM EDT SUN JUL 28 2002

...SEVERE THUNDERSTORMS AND LOCALLY VERY HEAVY RAIN ARE POSSIBLE
THIS AFTERNOON AND EVENING...

HOT AND HUMID AIR IS IN PLACE ACROSS ALL OF CENTRAL PENNSYLVANIA AND
THE SUSQUEHANNA VALLEY. THUNDERSTORMS WILL DEVELOP IN THIS MUGGY
AIRMASS THIS AFTERNOON INTO EARLY TONIGHT. HIGH TEMPERATURES IN THE
UPPER 80S TO MID 90S...ALONG WITH INCREASING AND VEERING WINDS IN
THE LOW TO MID LEVELS OF THE ATMOSPHERE...WILL HELP TO INTENSIFY THE
THUNDERSTORMS THIS AFTERNOON...WITH SOME BECOMING SEVERE.

ALTHOUGH THE MAIN SEVERE WEATHER THREAT WILL COME IN THE FORM OF A
DAMAGING WIND GUST AROUND 60 MPH...LARGE HAIL AND AN ISOLATED
TORNADO IS ALSO POSSIBLE.

LOCALLY VERY HEAVY RAINFALL OF OVER 2 INCHES...AND RAPID RISES IN
STREAMS AND CREEKS...COULD OCCUR IN PLACES THAT RECEIVE 2 OR 3
THUNDERSTORMS WITHIN A SHORT PERIOD OF TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA TODAY AND
TONIGHT FOR FURTHER STATEMENTS...AND POSSIBLE SEVERE THUNDERSTORM
WATCHES OR WARNINGS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

BUDD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:54 AM EDTSevere Thunderstorm WarningCTPMcKean, Potter51 min
Jul 28, 12:59 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming61 min
Jul 28, 2:17 PM EDTSevere Thunderstorm WarningCTPElk, McKean58 min
Jul 28, 4:04 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, York56 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.